Texas, 2015

Flash Flood and Hail in Texas, October 21 to 22, 2015

October 21 to 22, 2015 · NWS AMA · 3 events in 2 counties and zones

A severe thunderstorm caused wind damage in the town of Dodson in Collingsworth County during the evening of the 21st. Earlier that afternoon, storms occurred further west in the southwest portion of the Texas Panhandle, but were non-severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm caused wind damage in the town of Dodson in Collingsworth County during the evening of the 21st. Earlier that afternoon, storms occurred further west in the southwest portion of the Texas Panhandle, but were non-severe. Hail, strong wind gusts, and heavy rain were all that was reported. As the night went on, heavy rain continued in some locations. This resulting in flooding in some areas. Flash flooding was reported in Vega where flood waters invaded 11 homes. Streets were impacted by flood waters, including Highway 385 through Vega. Minor flooding of streets throughout the city of Amarillo was reported. Rainfall amounts at many locations ranged from 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 21, 11:15 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 21, 11:15 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1215 PM CDT WED OCT 21 2015

...UPDATED AVIATION DISCUSSION...

.AVIATION...18Z TAFS...SHOWERS AND THUNDERSTORMS WILL IMPACT ALL
TERMINALS THROUGH THE TAF PERIOD...WITH IFR TO MVFR CONDITIONS
FORECASTED.  LATEST THINKING IS THAT SOUTH TO NORTH MOVING
THUNDERSTORMS WILL AFFECT ALL TERMINALS BTWN 21/18Z THRU ABOUT
22/05Z.  MANY OF THESE STORMS WILL BE HEAVY RAIN PRODUCERS...SOME OF
WHICH COULD BE SEVERE WITH STRONG WINDS AND HAIL.  BTWN 22/05Z THRU
22/16Z...A SQUALL LINE IS PROGGED TO MOVE SLOWLY ACROSS THE
PANHANDLE WITH WIDESPREAD LIFR TO IFR CIG AND VIS POSSIBLE.
CONDITIONS MAY START TO IMPROVE AFT 22/16Z.  TAF AMENDMENTS WILL BE
LIKELY TO REFINE TIMING OF STORMS AND IMPACTS...THOUGH THIS
DISCUSSION WILL NOT BE UPDATED FOR THEM.

BIEDA

&&

.PREV DISCUSSION... /ISSUED 437 AM CDT WED OCT 21 2015/

DISCUSSION...
THE FOCUS FOR THIS FORECAST REMAINS ON AN UPPER-LEVEL LOW SPINNING
ACROSS SOUTHERN ARIZONA THIS A.M. AND THE RAINFALL IT WILL BRING TO
THE PANHANDLES OVER THE NEXT TWO DAYS. THE FIRST ROUND OF SHOWERS
AND THUNDERSTORMS HAS PASSED THROUGH MOST OF THE PANHANDLES BY EARLY
THIS MORNING...WITH PRELIMINARY ESTIMATES OF 0.5 TO 1.5 INCHES FOR
MANY LOCATIONS IN THE WESTERN PORTIONS OF THE PANHANDLES SINCE
YESTERDAY AFTERNOON. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
THURSDAY EVENING AS ADDITIONAL ROUNDS OF HEAVY RAINFALL ARE EXPECTED
THROUGH THAT TIME. WEAK COLD FRONTS ARE EXPECTED TO PUSH THROUGH THE
PANHANDLES EVERY FEW DAYS THROUGHOUT THE WEEK AHEAD...KEEPING
TEMPERATURES CLOSE TO SEASONAL NORMS.

NF

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
AS THE UPPER LOW SPINS EASTWARD THROUGH SOUTHERN AZ/NM TODAY...ADDITIONAL
MOISTURE WILL CONTINUE TO BE LIFTED AHEAD OF THE LOW. WITH ANOMALOUSLY
DEEP LOW PRESSURE TO OUR WEST AND RIDGING TO OUR EAST...THE
PANHANDLES WILL BE LOCATED BENEATH THE BEST MOISTURE AND LIFT THROUGH
THURSDAY. A FEW SHORTWAVES AHEAD OF THE LOW WILL HELP TO ORGANIZE
ROUNDS OF SHOWERS AND STORMS...WITH THE NEXT ROUND LIKELY TO LIFT
INTO THE PANHANDLES BY MID-AFTERNOON TODAY. ONE FINAL LINE OF STORMS
IS EXPECTED TO ORGANIZE LATE TONIGHT AND WORK THROUGH THE PANHANDLES
BY LATE THURSDAY EVENING. LOCATIONS IN THE SOUTHEASTERN TEXAS
PANHANDLE WILL LIKELY SEE THE HEAVIEST RAINFALL AS THE SYSTEM
INTERACTS WITH RICHER GULF MOISTURE. HAVE GENERALLY INCREASED POPS
FOR ALL PERIODS AS EVEN HI-RES WRF RUNS COMING INTO AGREEMENT ON
TIMING OF EACH WAVE. CLEARING IS EXPECTED TO BEGIN IN WESTERN
COUNTIES BY TOMORROW AFTERNOON AS THE UPPER LOW LIFTS INTO COLORADO
AND A DRY SLOT WORKS INTO THE REGION. ALL PRECIP EXPECTED TO BE EAST
BY 12Z FRIDAY.

NF

LONG TERM...FRIDAY THROUGH TUESDAY...
AFTER THE UPPER LOW PULLS EAST ON FRIDAY...SEVERAL SHORTWAVES WILL
SLIDE EAST THROUGH MOSTLY ZONAL FLOW HEADING INTO NEXT WEEK. WEAK
COLD FRONTS WILL PUSH INTO THE PANHANDLES ON FRIDAY AND AGAIN ON
TUESDAY. CONFIDENCE IS LOW ON TIMING AT THIS POINT AS THE MODELS
SHOW GREATER DISAGREEMENT IN SUCH A PROGRESSIVE PATTERN...THOUGH
TEMPS SHOULD REMAIN NEAR NORMAL UNDER THE INFLUENCE OF THESE FRONTS.
AND THERE MAY BE A FEW CHANCES FOR PRECIP THROUGH THE MIDDLE OF NEXT
WEEK IF ANY OF THE SHORTWAVES CARRY ENOUGH ENERGY. HAVE INCLUDED
SLIGHT CHANCE POPS FOR SOME OF THE AREA ON MONDAY/TUESDAY AS MODELS
INDICATE THERE COULD BE ENOUGH MOISTURE TO WORK WITH BY THAT TIME.

NF

HYDROLOGY...
FROM A HYDROLOGICAL PERSPECTIVE...SEVERAL FACTORS CONTINUE TO
SIGNAL AN ONGOING POTENTIAL FOR FLOODING AND FLASH FLOODING ACROSS
THE REGION THROUGH THURSDAY NIGHT. THE UPPER-LEVEL LOW OVER AZ/NM AND
RIDGING OVER THE GULF COAST ARE ACTING TO FUNNEL MID-LEVEL MOISTURE
INTO OUR REGION. ADDITIONAL MOISTURE FROM THE GULF OF MEXICO WILL BE
WRAPPED INTO THIS SYSTEM TODAY...HELPING TO PUSH PRECIPITABLE WATER
VALUES TO BETWEEN 1 AND 1.5 INCHES. THESE VALUES ARE ROUGHLY 2
STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. WITH THE
ATMOSPHERE THIS SATURATED...ANY THUNDERSTORMS WILL BE VERY EFFICIENT
RAIN PRODUCERS. AN ADDITIONAL FACTOR FOR FLOODING WILL BE THE
POTENTIAL FOR SEVERAL ROUNDS OF STORMS TO PASS OVER ALREADY SATURATED
GROUND.

NF

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  56  67  53  76 /  90 100  70  30   5
BEAVER OK                  72  60  65  54  74 /  60  90  90  40   5
BOISE CITY OK              62  52  64  47  69 /  90  90  50  20  10
BORGER TX                  70  59  68  55  77 /  80 100  80  30   5
BOYS RANCH TX              66  55  68  50  74 /  90 100  40  30   5
CANYON TX                  65  56  67  51  76 /  90 100  70  30   5
CLARENDON TX               71  59  66  56  77 /  70 100  90  50   5
DALHART TX                 63  53  66  48  71 /  90  90  40  20   5
GUYMON OK                  68  56  67  52  74 /  70  90  80  30   5
HEREFORD TX                63  55  68  51  75 / 100 100  50  30   5
LIPSCOMB TX                73  62  65  55  76 /  50  90  90  50   5
PAMPA TX                   69  58  67  55  74 /  70 100  80  40   5
SHAMROCK TX                74  62  66  57  78 /  40  90  90  60   5
WELLINGTON TX              76  62  67  58  79 /  50  90  90  60   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     THURSDAY NIGHT FOR THE FOLLOWING ZONES: COLLINGSWORTH...
     DONLEY...GRAY...HEMPHILL...LIPSCOMB...OCHILTREE...ROBERTS...
     WHEELER.

     FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     THURSDAY NIGHT FOR THE FOLLOWING ZONES: BEAVER.

     FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

03/06
Hazardous weather outlook, Oct 21, 3:50 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
450 AM CDT WED OCT 21 2015

OKZ001>003-TXZ001>020-212200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
450 AM CDT WED OCT 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD
BECOME STRONG TO SEVERE THIS AFTERNOON...WITH HAIL UP TO PING PONG
SIZE AND WIND GUSTS UP TO 65 MPH POSSIBLE ESPECIALLY ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE. HEAVY RAINFALL IS ALSO EXPECTED ACROSS
THE PANHANDLES TODAY...LEADING TO THE POTENTIAL FOR FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES...WITH THE GREATEST CHANCES BEING
ACROSS THE EASTERN HALF OF THE PANHANDLES. WIDESPREAD HEAVY RAINFALL
IS EXPECTED...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING. NO
ORGANIZED SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES MONDAY NIGHT INTO TUESDAY...THOUGH
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THURSDAY NIGHT.
PLEASE DIRECT ANY RAINFALL REPORTS AND REPORTS OF SEVERE WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN AMARILLO.

NF

In the hours before

Special weather statement, Oct 21, 10:32 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1132 AM CDT WED OCT 21 2015

TXZ016-211700-
DEAF SMITH TX-
1132 AM CDT WED OCT 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
NOON CDT...

AT 1131 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FRIONA...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIMMS AND BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3475 10295 3512 10287 3503 10241 3475 10248
TIME...MOT...LOC 1631Z 198DEG 39KT 3471 10274

CE
Special weather statement, Oct 21, 11:00 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1200 PM CDT WED OCT 21 2015

TXZ011-016-211730-
OLDHAM TX-DEAF SMITH TX-
1200 PM CDT WED OCT 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH AND SOUTHEASTERN
OLDHAM COUNTIES UNTIL 1230 PM CDT...

AT 1200 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SIMMS TO 7 MILES NORTH
OF SUMMERFIELD...AND MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HEREFORD...VEGA...ADRIAN...SIMMS AND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3475 10270 3523 10293 3550 10232 3477 10217
      3475 10236
TIME...MOT...LOC 1700Z 223DEG 33KT 3510 10268 3484 10255

CE
Special weather statement, Oct 21, 11:32 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT WED OCT 21 2015

TXZ011-012-016-017-211800-
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
1232 PM CDT WED OCT 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTER...NORTHEASTERN
DEAF SMITH...NORTHWESTERN RANDALL AND EASTERN OLDHAM COUNTIES UNTIL
100 PM CDT...

AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VEGA TO 10 MILES
NORTHWEST OF DAWN...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VEGA...ADRIAN...VALLEY DE ORO...BOYS RANCH...WILDORADO AND BUSHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3535 10271 3563 10226 3563 10216 3562 10216
      3562 10215 3519 10196 3496 10247
TIME...MOT...LOC 1732Z 225DEG 32KT 3531 10246 3503 10232

CE
Special weather statement, Oct 21, 12:49 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT WED OCT 21 2015

TXZ006-011-211915-
OLDHAM TX-HARTLEY TX-
149 PM CDT WED OCT 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY AND CENTRAL
OLDHAM COUNTIES UNTIL 215 PM CDT...

AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF ROMERO
TO 8 MILES NORTHEAST OF SIMMS...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ADRIAN AND ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3580 10304 3595 10271 3531 10236 3519 10265
      3519 10273 3562 10299 3562 10300 3563 10300
      3569 10304
TIME...MOT...LOC 1849Z 242DEG 29KT 3561 10286 3513 10257

CE

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Oldham

When
October 21, 12:59 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.280, -102.660

Nickel size hail was reported in Adrian.

Thunderstorm Wind, Collingsworth

When
October 21, 7:30 PM CST
Where
Collingsworth County, Dodson
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
34.770, -100.020

Severe winds brought down tree limbs and downed power poles in Dodson. Some roof damage was reported.

Flash Flood, Oldham

When
October 22, 1:15 AM CST to 6:00 AM CST
Where
Oldham County, 1.5 mi NE of Vega to 1.5 mi NW of Vega
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.265, -102.411

Heavy rain from thunderstorms resulted in flooding in Vega during the late evening of the 21st through the early morning hours of the 22nd. Water invaded 11 homes in Vega and some streets were flooded, including Highway 385.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602356, 602357, 602358.